Michigan, 2011

Hail and Damaging Winds in Michigan, July 2, 2011

July 2, 2011 · NWS DTX · 74 events in 13 counties and zones

A hot and humid day with heat indices around 100 degrees ended with numerous severe thunderstorms across southeast Michigan as a cold front moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$134,000
Crop damage
None recorded
Events
74

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A hot and humid day with heat indices around 100 degrees ended with numerous severe thunderstorms across southeast Michigan as a cold front moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 2, 1:31 PM EST, 59 minutes earlier.

Area forecast discussion, Jul 2, 1:31 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
231 PM EDT SAT JUL 2 2011...CORRECTED

.SHORT TERM...

OPPRESSIVE HUMIDITY COUPLED WITH TEMPERATURES SOARING INTO THE LOW
TO MID 90S HAS LEAD TO HEAT INDICES IN EXCESS OF 100 DEGREES. VERY
UNSTABLE AIRMASS IN PLACE...AS MLCAPES HAVE CLIMBED TO 4000 J/KG AS
OF 2 PM. COLD FRONT HAS NOW MOVED INTO WESTERN LOWER MICHIGAN...AND
IS SHOWING SIGNS OF CONVECTION TRYING TO GO UP (GRR ISSUED SVR)...AS
CAP IS BECOMING MARGINAL (SEE 18Z DTX SOUNDING). ENHANCED CONVERGENCE
ALONG THE FRONT WILL PROBABLY BE SUFFICIENT TO FIRE UP SCATTERED
ACTIVITY. A FEW SEVERE STORMS APPEAR LIKELY WITH THE EXTREME
INSTABILITY...TORRENTIAL RAINFALL...HAIL...AND LOCALIZED WET
MICROBURST DAMAGING WIND GUSTS. COLD FRONT LOOKS TO CLEAR THE STATE
RIGHT AROUND 00Z...ENDING THE THREAT FOR STORMS...WITH MOSTLY CLEAR
SKIES EXPECTED OVERNIGHT WITH TEMPERATURES FALLING INTO THE 60S AS
STEADY STREAM OF LOW LEVEL COLD ADVECTION PERSISTS THROUGH THE NIGHT.

&&

.LONG TERM...

A LARGE SURFACE HIGH DOMINATES SUNDAY AND THE FOURTH OF JULY. WNW
FLOW ALOFT HAS LITTLE ENERGY IN IT EITHER. ONLY REAL ISSUE IS THE
MID AND UPPER LEVEL MOISTURE FROM LATE SUNDAY TO ABOUT 12Z MONDAY.
THIS IS ASSOCIATED WITH A SHORTWAVE THAT WAS OVER WY AND WILL MOVE
SOUTH OF THE STATE. AT WORST THIS WILL BRING PARTLY CLOUDY SKIES
INTO PLAY FOR THE SOUTH HALF OF THE FORECAST AREA FOR SUNDAY NIGHT.
OTHERWISE...MOSTLY CLEAR SKIES DOMINATE SUNDAY AND THE 4TH WITH DRY
CONDITIONS THROUGH MOST LEVELS OF THE ATMOSPHERE.  GUIDANCE TEMPS
WERE CLOSE AND HAVE NO REASON TO DIFFER FROM THAT.

500MB HEIGHTS CONTINUE TO INCREASE TUESDAY AND SFC HIGH PRESSURE
WILL STILL BE STATIONED OVER THE OHIO VALLEY. LOW PRESSURE DRAPED
ACROSS MICHIGAN WILL NOT PROCEED INTO THE CWA UNTIL TUESDAY
NIGHT...SO ONE MORE DAY OF WARM AND DRY WEATHER IS EXPECTED.
INCREASED POPS FOR THE OVERNIGHT AND DAYTIME WEDNESDAY AS MODELS
COME TOGETHER ON TIMING AND INTENSITY OF THE PASSING COLD FRONT
WEDNESDAY MORNING. A GOOD AMOUNT OF SUBSIDENCE AND DRY AIR ADVECTING
IN FROM THE NORTHWEST WILL CLEAR THINGS OUT FOR WEDNESDAY...BUT
MOISTURE WILL BE SLOWEST TO EXIT SOUTHEAST. BETTER CHANCE FOR CLEAR
SKIES THURSDAY AS A 1016MB SFC HIGH CENTERS ITSELF OVER LAKE
MICHIGAN. THAT DOMINATING HIGH WILL CONTROL THE REGION AND KEEP
TRANQUIL WEATHER IN THE FORECAST THROUGH DAY 7. NO HAZARDS EXPECTED
AND TEMPERATURES HEDGE TOWARD CLIMO NORMS.

&&

.MARINE...

THE EXTENDED PERIOD OF LIGHT WINDS AND SMALL WAVES LOOKS TO BE
CONTINUING FOR THE FORESEEABLE FUTURE OVER THE CENTRAL GREAT LAKES
REGION. WIND DIRECTION WILL SHIFT TO THE NORTHWEST TONIGHT BEHIND
COLD FRONT...AND CONTINUE INTO MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON...A FEW OF
WHICH WILL BE STRONG TO SEVERE. THE NEXT CHANCE OF THUNDERSTORMS
IS TUESDAY NIGHT AND WEDNESDAY.

&&

.AVIATION...ISSUED 1217 PM EDT SAT JUL 2 2011

//DISCUSSION...

OUTSIDE OF ANY SCATTERED SHOWERS AND THUNDERSTORMS LATE THIS
AFTERNOON (WHICH WILL BE STRONG TO SEVERE IF THEY DEVELOP)...VFR
CONDITIONS ARE EXPECTED...WITH SKIES MOSTLY CLEAR TONIGHT INTO
TOMORROW. COLD FRONT MOVING THROUGH WILL ALLOW FOR A WIND SHIFT TO
THE NORTHWEST BY 00Z...BUT WINDS WILL GENERALLY REMAIN LIGHT...10
KNOTS OR LESS.

FOR DTW...TIMING OF COLD FRONT AND SCATTERED THUNDERSTORMS LOOKS TO BE
22-00Z...BUT POTENTIALLY AS EARLY AS 21Z.

//DTW THRESHOLD THREATS...

* THUNDERSTORMS...THERE IS MEDIUM CONFIDENCE THAT SCATTERED
  THUNDERSTORMS WILL DEVELOP ALONG THE COLD FRONT COLD LATE THIS
  AFTERNOON...IMPACTING KDTW AIRSPACE. LIKELY TIMING 22-00Z.

* MODERATE CONFIDENCE THAT CEILINGS WILL FALL BELOW 5000 FEET
  COINCIDENT WITH THE FRONTAL PASSAGE/THUNDERSTORM CHANCE AND LOW
  CONFIDENCE THAT CEILINGS WILL FALL BELOW 5000 FEET AGAIN
  OVERNIGHT DUE TO LOW LEVEL NORTHERLY FLOW COMING OFF LAKE
  HURON.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...HEAT ADVISORY...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
     MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...UNTIL 8 PM SATURDAY.

LAKE HURON...NONE.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...SF
LONG TERM....RBP/MM
MARINE.......SF
AVIATION.....SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 2, 1:15 PM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
215 PM EDT SAT JUL 2 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-030900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
215 PM EDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE REST OF TODAY. PLEASE SEE THE
LATEST URGENT WEATHER MESSAGE FOR DETAILS.

A COLD FRONT IS EXPECTED TO TRIGGER SCATTERED THUNDERSTORMS AS IT
MOVES THROUGH SOUTHEAST MICHIGAN LATE THIS AFTERNOON. A FEW OF THESE
THUNDERSTORMS WILL LIKELY BE SEVERE...PRODUCING LARGE HAIL ONE INCH
OR GREATER IN DIAMETER ALONG WITH WIND GUSTS GREATER THAN 60 MPH.
STORM MOTION WILL BE EAST AT 25 MPH. TORRENTIAL RAINFALL WILL ALSO
OCCUR WITH THERE THUNDERSTORMS...WHICH COULD LEAD TO URBAN FLOODING.
THUNDERSTORMS WILL END EARLY THIS EVENING AS THE FRONT CLEARS THE
STATE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT AS THE NEXT LOW PRESSURE SYSTEM AFFECTS THE GREAT
LAKES.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON.

LCZ422-423-460-LEZ444-LHZ363-421-422-441>443-462>464-030900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
215 PM EDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT IS EXPECTED TO TRIGGER SCATTERED THUNDERSTORMS AS IT
MOVES THROUGH THE CENTRAL GREAT LAKES LATE THIS AFTERNOON. A FEW OF
THESE THUNDERSTORMS WILL LIKELY BE SEVERE...PRODUCING LARGE HAIL ONE
INCH OR GREATER IN DIAMETER ALONG WITH WIND GUSTS GREATER THAN 60
MPH. STORM MOTION WILL BE EAST AT 20 KNOTS. THUNDERSTORMS WILL END
EARLY THIS EVENING AS THE FRONT CLEARS THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT AS THE NEXT LOW PRESSURE SYSTEM AFFECTS THE GREAT
LAKES.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOON AND EVENING.

LHZ361-362-030900-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
215 PM EDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH PORTIONS OF LAKE
HURON.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT IS EXPECTED TO TRIGGER SCATTERED THUNDERSTORMS AS IT
MOVES THROUGH THE CENTRAL GREAT LAKES LATE THIS AFTERNOON. A FEW OF
THESE THUNDERSTORMS WILL LIKELY BE SEVERE...PRODUCING LARGE HAIL ONE
INCH OR GREATER IN DIAMETER ALONG WITH WIND GUSTS GREATER THAN 60
MPH. STORM MOTION WILL BE EAST AT 20 KNOTS. THUNDERSTORMS WILL END
EARLY THIS EVENING AS THE FRONT CLEARS THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE TUESDAY THROUGH
WEDNESDAY AS THE NEXT LOW PRESSURE SYSTEM AFFECTS THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOON.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The NCL Michigan radar (KAPX), 116 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

38 thunderstorm wind, 35 hail, 1 heavy rain. Local standard time, as filed.

Hail, Bay

When
July 2, 2:30 PM EST
Where
Bay County, Bentley
Measured
0.75 in hail
Reported by
Public
Coordinates
43.950, -84.130

Hail, Bay

When
July 2, 2:31 PM EST
Where
Bay County, 1.21 mi SW of Bentley
Measured
0.75 in hail
Reported by
Public
Coordinates
43.940, -84.150

Hail, Saginaw

When
July 2, 3:19 PM EST
Where
Saginaw County, 2.6 mi WNW of Mershon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.460, -84.000

Hail, Bay

When
July 2, 3:21 PM EST
Where
Bay County, 1.7 mi SW of Bentley
Measured
0.88 in hail
Reported by
Public
Coordinates
43.930, -84.150

Hail, Saginaw

When
July 2, 3:23 PM EST
Where
Saginaw County, 1.71 mi NE of Shields
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.440, -84.030

Hail, Saginaw

When
July 2, 3:27 PM EST
Where
Saginaw County, 2.81 mi N of Carrollton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.490, -83.930

Thunderstorm Wind, Huron

When
July 2, 3:53 PM EST
Where
Huron County, 0.5 mi E of Bay Port
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.850, -83.370

Trees reported blown down.

Thunderstorm Wind, Huron

When
July 2, 4:00 PM EST
Where
Huron County, 0.85 mi NE of Quarry
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.840, -83.320

Four inch diameter tree limbs reported down.

Thunderstorm Wind, Huron

When
July 2, 4:06 PM EST
Where
Huron County, 0.69 mi N of Pigeon
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.830, -83.270

Trees reported blown down.

Hail, Genesee

When
July 2, 4:12 PM EST
Where
Genesee County, 2.07 mi S of Pine Run
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.150, -83.700

Thunderstorm Wind, Huron

When
July 2, 4:14 PM EST
Where
Huron County, Owendale
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.730, -83.270

Trees reported blown down.

Thunderstorm Wind, Huron

When
July 2, 4:15 PM EST
Where
Huron County, 3.6 mi SSE of Pinnebog
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.880, -83.080

Large tree limbs reported down.

Thunderstorm Wind, Huron

When
July 2, 4:22 PM EST
Where
Huron County, Bad Axe
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.800, -83.000

Trees reported blown down.

Hail, Genesee

When
July 2, 4:31 PM EST
Where
Genesee County, 2.02 mi W of Otisville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.170, -83.560

Thunderstorm Wind, Huron

When
July 2, 4:39 PM EST
Where
Huron County, 0.69 mi N of Ulby
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.710, -82.930

Trees reported blown down.

Thunderstorm Wind, Lapeer

When
July 2, 4:39 PM EST
Where
Lapeer County, 0.86 mi NE of Columbiaville
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.160, -83.410

Trees reported blown down.

Thunderstorm Wind, Tuscola

When
July 2, 4:39 PM EST
Where
Tuscola County, 0.85 mi SW of Kingston
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.410, -83.190

Three trees reported blown down.

Thunderstorm Wind, Lapeer

When
July 2, 4:41 PM EST
Where
Lapeer County, 4.74 mi ESE of North Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.210, -83.340

Trees reported blown down.

Thunderstorm Wind, Huron

When
July 2, 4:47 PM EST
Where
Huron County, 2.85 mi ENE of Helena
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.790, -82.630

Dozens of trees blown down, blocking roads in a four to five mile area.

Thunderstorm Wind, Lapeer

When
July 2, 4:51 PM EST
Where
Lapeer County, 3.74 mi NW of Five Lakes
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.190, -83.300

Trees and wires reported down.

Hail, Genesee

When
July 2, 4:54 PM EST
Where
Genesee County, 1.67 mi WNW of Fenton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.810, -83.730

Thunderstorm Wind, Lapeer

When
July 2, 5:11 PM EST
Where
Lapeer County, 1.22 mi NE of Goodland
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.110, -83.050

Trees reported blown down.

Hail, Lapeer

When
July 2, 5:19 PM EST
Where
Lapeer County, 3.27 mi SW of Attica
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.000, -83.220

Thunderstorm Wind, Lapeer

When
July 2, 5:19 PM EST
Where
Lapeer County, 0.51 mi E of Attica
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.030, -83.160

Trees blown down.

Hail, Lapeer

When
July 2, 5:22 PM EST
Where
Lapeer County, Hadley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.950, -83.400

Thunderstorm Wind, Oakland

When
July 2, 5:25 PM EST
Where
Oakland County, 1.23 mi SW of Ortonville
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.840, -83.450

Trees and powerlines down.

Thunderstorm Wind, Oakland

When
July 2, 5:25 PM EST
Where
Oakland County, 1.23 mi NW of Ortonville
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.860, -83.450

Power poles and powerlines blown down.

Thunderstorm Wind, Sanilac

When
July 2, 5:26 PM EST
Where
Sanilac County, 1.51 mi E of Croswell
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.270, -82.590

Three to four inch diameter tree limbs reported down.

Thunderstorm Wind, Sanilac

When
July 2, 5:30 PM EST
Where
Sanilac County, Croswell
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.270, -82.620

Numerous trees and powerlines blown down.

Thunderstorm Wind, Lapeer

When
July 2, 5:46 PM EST
Where
Lapeer County, 0.51 mi W of Almont
Measured
59 kt (68 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.920, -83.040

Trees reported blown down.

Thunderstorm Wind, St. Clair

When
July 2, 5:49 PM EST
Where
St. Clair County, 4.1 mi NW of Emmett
Measured
54 kt (62 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.020, -82.810

Numerous trees reported down across the county.

Hail, Oakland

When
July 2, 5:57 PM EST
Where
Oakland County, 4.01 mi SSE of Perry Lake Hgts
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.780, -83.360

Hail, Oakland

When
July 2, 6:01 PM EST
Where
Oakland County, 1.67 mi WSW of Lake Orion
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.770, -83.260

Thunderstorm Wind, Oakland

When
July 2, 6:01 PM EST
Where
Oakland County, 1.67 mi WSW of Lake Orion
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.770, -83.260

A trained spotter estimated a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Oakland

When
July 2, 6:07 PM EST
Where
Oakland County, 2.13 mi SSE of Lakeville
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.790, -83.140

Large trees reported blown down.

Hail, Oakland

When
July 2, 6:10 PM EST
Where
Oakland County, 0.51 mi E of Oakley Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.570, -83.470

Hail, Wayne

When
July 2, 6:30 PM EST
Where
Wayne County, Norwayne
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.280, -83.380

Hail, Wayne

When
July 2, 6:33 PM EST
Where
Wayne County, 0.69 mi N of Cherry Hill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.310, -83.530

Thunderstorm Wind, Macomb

When
July 2, 6:35 PM EST
Where
Macomb County, 2.63 mi WSW of Chesterfield
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.660, -82.880

Trees and powerlines blown down.

Hail, Wayne

When
July 2, 6:36 PM EST
Where
Wayne County, 2.47 mi NE of Cherry Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.320, -83.490

Hail, Wayne

When
July 2, 6:38 PM EST
Where
Wayne County, 0.86 mi NW of Sheldon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.280, -83.480

Hail, Wayne

When
July 2, 6:41 PM EST
Where
Wayne County, 2.58 mi NW of Norwayne
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.310, -83.410

Hail, Macomb

When
July 2, 6:42 PM EST
Where
Macomb County, 2.13 mi SSE of Chesterfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.640, -82.820

Hail, Wayne

When
July 2, 6:42 PM EST
Where
Wayne County, 2.58 mi SE of Mettetal Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.320, -83.420

Hail, Wayne

When
July 2, 6:42 PM EST
Where
Wayne County, 1.47 mi SSW of Nankin Mills
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.330, -83.390

Hail, Wayne

When
July 2, 6:46 PM EST
Where
Wayne County, 1.47 mi NNW of Norwayne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.300, -83.390

Hail, Wayne

When
July 2, 6:46 PM EST
Where
Wayne County, 1.23 mi NW of Garden City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.330, -83.350

Thunderstorm Wind, Wayne

When
July 2, 6:46 PM EST
Where
Wayne County, 1.23 mi NW of Garden City
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.330, -83.350

Trees and powerlines reported down.

Hail, St. Clair

When
July 2, 6:48 PM EST
Where
St. Clair County, 1.23 mi NW of Anchorville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.690, -82.700

Thunderstorm Wind, Wayne

When
July 2, 6:48 PM EST
Where
Wayne County, 1.68 mi WSW of Inkster
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.270, -83.300

Numerous 4 to 6 inch diameter tree limbs down.

Hail, Wayne

When
July 2, 6:50 PM EST
Where
Wayne County, 1.23 mi NW of Willow Gardens
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.230, -83.490

Hail, Wayne

When
July 2, 6:56 PM EST
Where
Wayne County, 0.86 mi NE of Westland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.330, -83.290

Thunderstorm Wind, Wayne

When
July 2, 6:57 PM EST
Where
Wayne County, 0.51 mi W of Belleville
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.200, -83.480

Three to six inch diameter tree limbs reported down, along with powerlines.

Hail, Wayne

When
July 2, 7:00 PM EST
Where
Wayne County, 2.91 mi SW of Inkster
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.250, -83.310

Hail, Wayne

When
July 2, 7:00 PM EST
Where
Wayne County, 1.27 mi NE of Wyandotte
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.214, -83.154

Thunderstorm Wind, Wayne

When
July 2, 7:00 PM EST
Where
Wayne County, 1.23 mi NE of Wyandotte
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.214, -83.155

Four to six inch diameter tree limbs reported down.

Thunderstorm Wind, Wayne

When
July 2, 7:01 PM EST
Where
Wayne County, 1.23 mi NE of (Dtw)detroit Metro A
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.230, -83.330

Hail, Washtenaw

When
July 2, 7:05 PM EST
Where
Washtenaw County, 0.86 mi SW of Saline
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.160, -83.780

Thunderstorm Wind, St. Clair

When
July 2, 7:07 PM EST
Where
St. Clair County, 1.02 mi W of Grande Pts
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.600, -82.550

One foot diameter tree limb blown down.

Hail, Washtenaw

When
July 2, 7:08 PM EST
Where
Washtenaw County, 1.54 mi E of Pittsfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.200, -83.690

Thunderstorm Wind, Wayne

When
July 2, 7:12 PM EST
Where
Wayne County, 1 mi WNW of Grosse Pt Park
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
42.374, -82.939

A few trees were reported down.

Hail, Washtenaw

When
July 2, 7:16 PM EST
Where
Washtenaw County, 0.51 mi W of Rawsonville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.220, -83.560

Thunderstorm Wind, Wayne

When
July 2, 7:26 PM EST
Where
Wayne County, (Yip)wilow Run Apt D
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
42.230, -83.530

Hail, Wayne

When
July 2, 7:36 PM EST
Where
Wayne County, 1.54 mi W of Wyandotte
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.200, -83.200

Hail, Wayne

When
July 2, 7:44 PM EST
Where
Wayne County, 1.38 mi S of Taylor Center
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.200, -83.270

Hail, Wayne

When
July 2, 7:45 PM EST
Where
Wayne County, 0.86 mi SE of Riverview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.170, -83.170

Thunderstorm Wind, Wayne

When
July 2, 7:45 PM EST
Where
Wayne County, 0.86 mi SE of Riverview
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.170, -83.170

Thunderstorm Wind, Wayne

When
July 2, 7:45 PM EST
Where
Wayne County, 2.07 mi SE of Riverview
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.160, -83.150

Trees and tree limbs reported down across the northern part of Grosse Ile.

Thunderstorm Wind, Wayne

When
July 2, 8:00 PM EST
Where
Wayne County, 0.69 mi S of Sibley
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.120, -83.170

Trees and tree limbs reported down across the south part of Grosse Ile.

Heavy Rain, Wayne

When
July 2, 8:00 PM EST to 9:00 PM EST
Where
Wayne County, 1.38 mi S of Allen Park
Reported by
Trained Spotter
Coordinates
42.230, -83.220

Estimated 2 inches of rain fell in a short period, causing a foot of water covering the roads near the intersection of Reeck and Goddard.

Thunderstorm Wind, Monroe

When
July 2, 8:10 PM EST
Where
Monroe County, 1.03 mi E of Ida
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.920, -83.550

A ten inch diameter tree reported down.

Thunderstorm Wind, Monroe

When
July 2, 8:24 PM EST
Where
Monroe County, 0.69 mi S of Monroe Custer Arpt
Measured
54 kt (62 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
41.920, -83.430

Trees and wired reported down.

Thunderstorm Wind, Monroe

When
July 2, 8:26 PM EST
Where
Monroe County, 1.24 mi NE of Monroe
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.930, -83.380

Large tree limbs reported down.

Thunderstorm Wind, Monroe

When
July 2, 8:28 PM EST
Where
Monroe County, 0.69 mi N of Stony Pt
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.940, -83.270

Trees and wires reported down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328272, 328274, 328276, 328277, 328279, 328310, 328383, 328390, 328398, 328313, 328400, 328411, 328401, 328320, 328407, 328409, 328477, 328478, 328475, 328415, 328324, 328479, 328326, 328482, 328327, 328418, 328423, 328414, 328485, 328484, 328455, 328328, 328330, 328440, 328442, 328331, 328334, 328335, 328461, 328337, and more.